Alert archive / Massachusetts / River Flood Warnings in 2023
River Flood Warning 5, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this river flood warning at Jan 28, 2023, 10:24 PM EST for Bristol County, Plymouth County, Massachusetts. It was in force for 9 hr.
The area
The outline as issued.
The facts
- Issued
- Jan 28, 2023, 10:24 PM EST (03:24 UTC)
- Expired
- Jan 29, 2023, 7:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bristol County, MA, Plymouth County, MA
The radar
The Boston radar (KBOX), 11 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Taunton River near Bridgewater (BDGM3). The gauge peaked at 8.24 ft at Jan 28, 2023, 2:00 AM EST.
- Action stage
- 7.5 ft
- Minor stage
- 8 ft
- Moderate stage
- 12 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 01108000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
415
WGUS41 KBOX 290324
FLWBOX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Boston/Norton MA
1024 PM EST Sat Jan 28 2023
...The National Weather Service in Boston/Norton MA has issued a
Flood Warning for the following rivers in Massachusetts...
Taunton River Near Bridgewater affecting Bristol and Plymouth
Counties.
For the Taunton River...including Bridgewater...Minor flooding is
forecast.
Additional information is available at www.weather.gov.
The next statement will be issued Sunday morning at 700 AM EST.
&&
MAC005-023-291200-
/O.NEW.KBOX.FL.W.0005.230129T0324Z-230129T1200Z/
/BDGM3.1.ER.230127T0633Z.230127T2345Z.230129T0600Z.NO/
1024 PM EST Sat Jan 28 2023
...FLOOD WARNING IN EFFECT FROM THURSDAY, JANUARY 26 TO TOMORROW
MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Taunton River Near Bridgewater.
* WHEN...From Thursday, January 26 to tomorrow morning.
* IMPACTS...At 8.0 feet, Backwater flooding from the Taunton River
will cause flooding of lower Purchade Brook in Middleboro. This
will cause Woloski Park to become impassable by most vehicles.
Beware of the dangers of crossing flooded roadways.
* ADDITIONAL DETAILS...
- At 9:45 PM EST Saturday the stage was 8.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 9:45 PM EST Saturday was 8.3 feet.
- Forecast...The river is expected to fall below flood stage
just after midnight tonight and continue falling to 6.4 feet
Tuesday evening.
- Flood stage is 8.0 feet.
- Flood History...This crest compares to a previous crest of
8.0 feet on 02/09/1941.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4182 7119 4202 7097 4194 7087 4177 7110
$$
RM1 follow-up statement
090
WGUS81 KBOX 290948
FLSBOX
Flood Statement
National Weather Service Boston/Norton MA
448 AM EST Sun Jan 29 2023
...The Flood Warning is extended for the following rivers in
Connecticut...Rhode Island...
Pawcatuck River At Westerly affecting New London and Washington
Counties.
...The Flood Warning is cancelled for the following rivers in
Massachusetts...
Taunton River Near Bridgewater affecting Plymouth and Bristol
Counties.
For the Pawcatuck River...including Wood River Junction, Westerly...
Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at www.weather.gov.
The next statement will be issued this morning at 600 AM EST.
&&
MAC005-023-291100-
/O.CAN.KBOX.FL.W.0005.000000T0000Z-230129T0948Z/
/BDGM3.1.ER.230127T0633Z.230127T2345Z.230129T0445Z.NO/
448 AM EST Sun Jan 29 2023
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Taunton River Near Bridgewater.
* ADDITIONAL DETAILS...
- At 3:45 AM EST Sunday the stage was 7.9 feet.
- Forecast...The river is expected to fall to 6.4 feet Tuesday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4182 7119 4202 7097 4194 7087 4177 7110
$$
CTC011-RIC009-291600-
/O.EXT.KBOX.FL.W.0003.000000T0000Z-230129T1600Z/
/WSTR1.1.ER.230126T0510Z.230127T0100Z.230129T1000Z.UU/
448 AM EST Sun Jan 29 2023
...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS MORNING...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Pawcatuck River At Westerly.
* WHEN...Until late this morning.
* IMPACTS...At 7.0 feet, Minor lowland flooding occurs along the
Pawcatuck River. Along Route 3 in Hopkinton, floodwaters encroach
on lowest lying homes in French Village.
* ADDITIONAL DETAILS...
- At 4:00 AM EST Sunday the stage was 7.0 feet.
- Recent Activity...The maximum river stage in the 24 hours
ending at 4:00 AM EST Sunday was 7.3 feet.
- Forecast...The river is expected to fall below flood stage
early this morning and continue falling to 6.4 feet late
Tuesday evening.
- Flood stage is 7.0 feet.
- Flood History...This crest compares to a previous crest of
7.0 feet on 04/06/1960.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4134 7189 4144 7188 4146 7177 4135 7174
4131 7185
$$
BelkWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this river flood warning went out at Jan 28, 9:38 PM EST, 46 minutes earlier.
Area forecast discussion, Jan 28, 9:38 PM EST, 46 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
938 PM EST Sat Jan 28 2023
.SYNOPSIS...
Above normal temperatures continue into Sunday, along with mainly
dry conditions, until Sunday evening when scattered showers impact
the region. The weather turns colder next week, but the magnitude of
the cold and timing remains uncertain. We also will have to watch
for some wintry precipitation in the mid-to-late week timeframe,
depending upon a few waves of low pressure passing close to our
region.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
930 PM update...
Temperatures running a bit cooler than initiall forecast across
northwestern MA. Have updated the near-term to reflect this
trend with HRRR guidance which has a good grasp on the current
temperatures over that area. Otherwise, the quiet forecast
remains on track and no additional changes are needed.
Previous Discussion...
* Above normal temps again tonight
Tonight...
Tranquil January weather this evening and overnight, as weak ridging
advects across the area. The combination of weak high pressure,
partly cloudy conditions and a dry airmass (dew pts in the 20s away
from the south coast) will allow temps to cool off rapidly with
sunset, especially with diminishing winds. Some uncertainty how low
temps will get tonight, pending how much cloud cover moves across
the area. Given this uncertainty, blended in some of the colder MOS
guidance to derive overnight lows, which yields 20s mainly northwest
of I-95, and low to mid 30s elsewhere. Still above normal for late
January.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
345 PM update...
Sunday...
* Late March-like temps again
Low pressure moving thru western NY into northern New England will
drive another warm sector into SNE Sunday. Even warmer 925 mb
temps, +4C Sunday vs +1C Saturday. Thus, potentially warmer Sunday
but also possibly more clouds than today. Although, this time of
year with low sun angle, temps more driven from thermal advection
than solar insolation. Therefore, we blended in some of the warmer
NBM 75 percentile temps. This yields temps slightly milder than
today, with highs 50-55, upper 40s along the immediate south coast
and high terrain. Again, well above normal, about 15-20 degs! More
typical highs for late March. Although, it will feel cooler given a
brisk SSW wind 15-25 mph. Dry weather much of the day, but risk for
scattered showers late as weak short wave and associated cold front
approach the area.
Sunday night...
Weak cold front and associated low level SSW jet, providing modest
thermal and moisture advection, including low level convergence,
likely sufficient for scattered evening showers. Although, given
deep layer moisture is limited along with weak synoptic forcing,
some areas may remain dry. Thus, not a washout. Breezy and mild in
the evening in response to low level WAA, then weak post frontal CAA
brings temps down into the 30s regionwide overnight. Once again,
above normal for late Jan.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
345 PM update...
Highlights...
* Mostly dry this week with periodic shots of light precipitation
* Potential for much colder air toward the end of the week, but
details are uncertain.
Details...
Overall a quiet, generally zonal weather pattern for the coming work
week. Southern New England will be positioned between an upper level
ridge of high pressure over the Caribbean and a trough over eastern
Canada. Given the setup we'll stay dry save for a few disturbances
mixed in. The first comes Monday night into Tuesday when a shortwave
and surface cold front swings through kicking off some light, high
elevation snow and low elevation rain. Behind that cold front a
cooler airmass moves in and temperatures previously well above
normal (in the 40s and low 50s Monday) will crash back to Earth. 850
mb temps around 0C for the weekend into Monday will drop to anywhere
from -8 to -15C Tuesday through at least Thursday. This brings us
afternoon highs in the 30s. A true surge of colder arctic air is
possible around Friday into the weekend as deeper trough digs into
the eastern seaboard. Timing and magnitude remain uncertain, but the
global guidance indicates those 850 mb temps dropping up to another
15 degrees, as cold as -25 or -30C. We're not expecting a prolonged
arctic intrusion, but a brief shot at much colder air is possible at
the end of the week. A low passing to our south on Thursday may
bring wet weather but ensemble probabilities of this coming close
enough to impact southern New England are low.
&&
.AVIATION /03Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
00z update...
Tonight...High confidence.
SKC, then VFR cloud bases entering northwest MA late. WSW winds
10-15 kt at 00z, then becoming light south late.
Sunday...High confidence.
VFR cloud bases, but MVFR cigs late northwest MA. Chance of
scattered rain showers toward 00z. Light south winds in the
morning become SSW winds in the afternoon, 15-25 kt.
Sunday night...high confidence.
VFR cloud bases, with MVFR cigs across northwest MA. Chance of
scattered showers 00z-06z, then drying out and trending toward
VFR 12z. SSW winds 15-25 kt at 00z, shift to west after 05z and
diminish to 5-10 kt.
KBOS Terminal...High confidence. Gusty WSW winds diminish
20z/21z, then become light WSW.
KBDL Terminal...High confidence.
Outlook /Monday through Thursday/...
Monday & Monday night: Breezy. Slight chance RA.
Tuesday: Breezy.
Tuesday Night: Slight chance SN.
Wednesday: Breezy. Slight chance SN.
Wednesday Night through Thursday: Breezy.
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
345 PM update...
Through Sunday night...
Tonight...high confidence.
Gusty SW winds 15-25 kt near shore this evening, diminish and become
light south overnight. Dry weather and good vsby.
Sunday...high confidence.
Light south winds in the morning, becoming SSW 15-25 kt in the
afternoon. Dry weather and good vsby, although low risk of scattered
showers late in the day.
Sunday night...high confidence.
SSW winds in the evening of 15-25 kt, becoming west 10-15 kt
overnight. Scattered evening showers, trending dry overnight.
Outlook /Monday through Thursday/...
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of snow.
Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of snow.
Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft.
Thursday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain.
&&
.HYDROLOGY...
345 PM update...
Flood warnings continue for the Pawcatuck River in RI, impacting
Westerly RI, and the Taunton River, impacting Bridgewater in
southeast MA. Both rivers are in minor flood but continue to
recede and will fall below flood stage this evening (Taunton
River) and Sunday afternoon (Pawcatuck).
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for ANZ250-
254>256.
&&
SYNOPSIS...Nocera/BW
NEAR TERM...RM
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BW
HYDROLOGY...Hazardous weather outlook, Jan 28, 4:08 PM EST, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 408 PM EST Sat Jan 28 2023 CTZ002>004-MAZ002>024-026-RIZ001>008-292115- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 408 PM EST Sat Jan 28 2023 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-292115- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 408 PM EST Sat Jan 28 2023 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 3:01 AM EST | Small Craft Advisory | BOX | 34 hr |
Nearby
River Flood Warnings in Massachusetts, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.